Lightning, Worcester
- When
- September 22, 8:00 AM EST
- Where
- Worcester County, 12.63 mi SSE of Bellevue
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.113, -71.024
In Charlton, a lightning strike caused a house fire on H Foote Rd.
A cold front moved through southern New England during the late morning and early afternoon triggering scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved through southern New England during the late morning and early afternoon triggering scattered thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 22, 6:12 AM EST, 1 hour 48 minutes earlier.
Area Forecast Discussion
National Weather Service Boston/Norton MA
712 AM EDT Thu Sep 22 2022
.SYNOPSIS...
Cold front moves through the region this morning and afternoon with
potentially strong thunderstorms. Cold and blustery conditions
settle in behind the front for Friday and Friday night. Milder and
more seasonable weather will return this weekend into early
next week. A few showers will be possible from time to time in
the Sunday night through Wednesday time frame, but a washout is
not expected.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
710 AM Update...
* Scattered strong to severe thunderstorms possible today
* Locally damaging wind gusts & heavy rain/street flooding
Showers and thunderstorms were impacting mainly extreme west
and north central MA early this morning. This activity was
mainly elevated, but enough MUCape of 1000+ J/KG was present. So
hail is possible in the strongest cores.
The main severe weather threat will roughly be from 9 am to 1
pm across western MA/CT and late morning through about 4 pm
across eastern MA/RI. This is when the associated cold front and
its associated strong forcing arrives. Quite the impressive
dynamics will be present with effective shear of 45-55 knots and
500-1000 J/KG of Cape. These type of events are challenging to
forecast because a small change in Cape can make the difference
between numerous severe thunderstorms vs. not much of anything.
Some of the latest machine learning probabilities have
increased the potential for severe weather over the past 24
hours. In fact...the latest SPC SCRAM is very aggressive in
showing high probs of a line of showers and thunderstorms with
the potential for strong to damaging wind gusts. Given the
strong dynamics and fully leafed trees there is concern for
pockets of wind damage and power outages. While this potential
exists across the entire region; greatest risk will be across
eastern MA & RI where instability and effective shear will be
maximized.
The other concerns will be frequent cloud to ground lightning,
heavy rain and brief street flooding. Enhanced wording has been
included in the forecast. Temps in the upper 60s and 70s will
fall sharply into the upper 50s and lower 60s immediately behind
the cold front.
Previous Discussion Below:
Robust mid-level short-wave trough digs and deepens into the
northeast this morning and afternoon. This will force a surface cold
front through the region that will produce widespread heavy rainfall
and perhaps a fine line of convection capable of producing damaging
wind gusts. While there is strong deep layer wind shear on the order
of 50 knots in the 0-6 km layer and very strong synoptic forcing for
ascent, the limiting factor with respect to severe thunderstorm
potential this afternoon will be instability. Most of the region
will only have around 100 J/kg of CAPE to work with. However,
greater instability develops over southeast MA and RI early this
afternoon just prior to the arrival of what should be a fine line of
convection. Enhanced instability and fairly steep low-level lapse
rates over this region will put this area at the greatest risk for a
strong to severe storm. The most likely hazard will be damaging wind
gusts capable of taking down large tree limbs which are still fully
leafed. Also can't rule out a strong to severe storm developing in
the warm sector this morning ahead of the cold front. Steeper mid-
level lapse rates ahead of the front may allow a few of the
scattered warm sector storms to produce some small hail.
As far as timing goes, we're already beginning to see some warm
sector storms on radar just over the MA/NY border. A few of these
scattered storms will be possible through this morning. By around
mid-morning we should start to the see a line of showers and storms
moving into western MA and CT. Currently expecting this to be a
relatively fast moving line that will reach the Worcester area
around 10-11 am and eventually the eastern areas by noon. The front
is expected to exit off the southeast coast by mid to late
afternoon. Wind shift to northwest behind the front.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight
Skies clear behind the exiting cold front as deep northwest flow
advects a continental polar air mass over the northeast. Strong cold
air advection causes temperatures at 925 to plummet to temperatures
just slightly above freezing. Currently expecting a cold and
blustery night tonight as moderate northwest winds will be blowing
from 10 to 20 knots. However, the strong winds will support
mechanical mixing that will limit radiational cooling. Generally
expecting widespread low temperatures in the low to mid 40s at the
surface. Areas near the coast stay a bit more mild in the upper 40s
to low 50s.
Tomorrow
More of a late fall feel tomorrow as strong cold air advection aloft
continues to support below normal temperatures in southern New
England. Steep low-level lapse rates will support efficient mixing
and a windy afternoon. Northwest winds from 15 to 20 knots may gust
as high as 25 to 30 knots across much of the region. A dry day for
most, but northwest flow over the warm Cape Cod Bay waters may
support a few ocean effect showers for those over the outer Cape. At
the very least expect ocean effect clouds to hide the sunshine from
this area. Elsewhere, the dry column will support mostly sunny
skies.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Blustery & Quite Chilly Fri night
* Mainly Dry with moderating temps this weekend especially by Sun
* A few showers at times Sun night through Wed, but not a washout
Details...
Friday night...
A ridge of high pressure will combined with Hurricane Fiona passing
well to our east and into the Canadian Maritimes Friday night. This
will continue to result in blustery conditions with gusty NW winds
and unseasonably chilly temperatures. Appears that there will be
enough wind aloft to keep the region from decoupling. This should
result in overnight low temps mainly in the upper 30s to the lower
40s. If a few of the typically most prone low-lying locations are
able to briefly decouple; overnight lows would drop in the lower to
middle 30s with frost. If this does happen it would be very
localized; so no frost headlines anticipated at this time.
This Weekend...
Deep upper trough will lift into the Canadian Maritimes this weekend
allowing for rising height fields. This should allow for high temps
to recover well into the 60s in many locations Saturday. It still
will be breezy on Saturday, but not as strong as on Friday.
Temperatures will moderate further by Sunday as the next shortwave
drops into the eastern Great Lakes. This should allow high temps to
reach back into the 70 to 75 degree range in many locations.
Generally expecting dry weather for most of the weekend. Approaching
shortwave should result in some mid/high cloudiness gradually
increasing as Sunday wears along. May even have a few showers
entering our western zones toward evening. However, main threat for
some showers will not be until Sunday night when warm
advection/forcing increase ahead of an approaching shortwave.
Monday through Wednesday...
Forecast confidence diminishes in the Mon through Wed time frame.
Deep upper trough will drop into the eastern Great Lakes Mon/Tue
allowing for some shortwave energy to rotate into our region at
times. However, timing and magnitude of the energy are uncertain.
All we can say is there will be the risk for a few showers at times
Mon and Tue, but not expecting a washout by any means. Seasonable
temps expected with highs mainly in the upper 60s to the middle 70s.
Appears the trough axis may shift to our east by Wed, resulting in
cooler temps with highs mainly in the 60s.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
High confidence.
12Z TAF Update...
Today...Moderate Confidence. Active day with numerous showers
and thunderstorms with frequent lightning already working into
western and north central MA. Main activity will be through
16z-17z across the interior and through about 19-20z across
eastern MA/RI. Brief IFR-LIFR conditions are expected in the
thunderstorms with torrential rainfall and locally strong wind
gusts. Outside the thunderstorms, winds continue to increase out
of the southwest gusting to 20-30 kt ahead of cold front, then
shifting to NW behind the front during the afternoon. Again
Stronger wind gusts possible in storms, especially in RI and
southeastern MA.
Tonight...High Confidence. Mainly VFR but with brief marginal
MVFR cigs possible across the interior. NW winds 10-15 kts
gusting 20-25 knots with a few gusts up to 30 knots possible.
Friday...VFR outside some marginal ocean effect MVFR cigs at
times on the Cape and Nantucket. Moderate northwest winds 15 to
20 knots with gusts of 25 to 30 knots with a few gusts up to 35
knots possible.
KBOS Terminal...Moderate Confidence in TAF. A round of
thunderstorms expected especially between 14z and 18z
KBDL Terminal...Moderate Confidence in TAF. Thunderstorms
expected through about 16z-17z.
Outlook /Friday Night through Monday/...
Friday through Saturday: VFR. Windy with gusts up to 35 kt.
Saturday Night: VFR. Breezy.
Sunday: Mainly VFR, with local MVFR possible. Breezy.
Sunday Night through Monday: Mainly MVFR, with areas VFR
possible. Breezy. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Marine
Today through Friday
Rough conditions expected over the coastal waters over the next 36
hours. First we'll see increasing southwest winds and building seas
ahead of an approaching cold front this morning and afternoon.
Showers and potentially strong thunderstorms move over the coastal
waters this afternoon. Winds shift to the northwest behind the front
but remain fairly strong with 10 to 15 sustained and gusts greater
than 20 knots.
Marine conditions continue to worsen tomorrow night and Friday.
Northwest winds rise to 15 to 20 knots tonight and 20 to 25 knots
tomorrow. A gale watch is in effect for Friday afternoon into Friday
night where gusts greater than 34 knots will be possible.
Outlook /Friday Night through Monday/...
Friday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 10 ft. Chance of rain showers.
Friday Night: Moderate risk for gale force winds with gusts up
to 35 kt. Rough seas up to 10 ft.
Saturday: Low risk for gale force winds with gusts up to 35 kt.
Seas up to 5 ft.
Saturday Night: Low risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Seas up to 5 ft.
Sunday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers.
Monday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory from 4 PM this afternoon to 6 PM EDT Friday
for MAZ020>024.
RI...High Surf Advisory from 4 PM this afternoon to 6 PM EDT Friday
for RIZ006>008.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ230-
233>237-251-256.
Small Craft Advisory until 2 PM EDT Friday for ANZ231-232-250-
254-255.
Gale Watch from Friday afternoon through Saturday morning for
ANZ231-232-250-254-255.
&&
SYNOPSIS...RM/Frank
NEAR TERM...Frank/RM
SHORT TERM...RM
LONG TERM...Frank
AVIATION...RM/Frank
MARINE...RM/FrankHazardous Weather Outlook National Weather Service Boston/Norton MA 447 AM EDT Thu Sep 22 2022 CTZ002>004-MAZ002>019-026-RIZ001>005-230900- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI- 447 AM EDT Thu Sep 22 2022 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible this morning through late afternoon. While this threat exists across the entire region; the greatest risk is across eastern Massachusetts and Rhode Island between 11 am and 4 pm. The main threat will be locally strong to damaging wind gusts. Power outages are possible too given the fully leafed trees. Heavy rain may also result in brief poor drainage street flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MAZ020>024-RIZ006>008-230900- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 447 AM EDT Thu Sep 22 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM EDT FRIDAY... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible this morning through late afternoon. While this threat exists across the entire region; the greatest risk is across eastern Massachusetts and Rhode Island between 11 am and 4 pm. The main threat will be locally strong to damaging wind gusts. Power outages are possible too given the fully leafed trees. Heavy rain may also result in brief poor drainage street flooding. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ230-233>237-251-256-230900- Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Narragansett Bay-Block Island Sound- Massachusetts Bay and Ipswich Bay- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 447 AM EDT Thu Sep 22 2022 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible across the waters between noon and 6 pm across the waters. The main concern is for brief 40 to 50 knot wind gusts and frequent lightning with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ231-232-250-254-255-230900- Cape Cod Bay-Nantucket Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 447 AM EDT Thu Sep 22 2022 ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms are possible across the waters between noon and 6 pm across the waters. The main concern is for brief 40 to 50 knot wind gusts and frequent lightning with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Frank For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
632 AM EDT Thu Sep 22 2022
MAZ003-008>011-221130-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
632 AM EDT Thu Sep 22 2022
...STRONG THUNDERSTORMS APPROACHING THE EAST SLOPES OF THE
BERKSHIRES...
At 630 AM EDT, Doppler radar was tracking a strong thunderstorm over
Otis, moving east at 45 mph.
HAZARD...Winds up to 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Ware, Southwick, Granby, Southampton, Hadley,
Sunderland and Hatfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4212 7306 4215 7307 4215 7303 4227 7300
4231 7300 4232 7304 4247 7241 4218 7231
4204 7302 4204 7306 4206 7305 4210 7307
TIME...MOT...LOC 1030Z 252DEG 39KT 4218 7313
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JWDSpecial Weather Statement
National Weather Service Boston/Norton MA
732 AM EDT Thu Sep 22 2022
CTZ002-003-MAZ002>004-008>011-221300-
Hartford CT-Tolland CT-Western Franklin MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
732 AM EDT Thu Sep 22 2022
...BE ALERT FOR MINOR FLOODING IN WESTERN MASSACHUSETTS AND NORTHERN
CONNECTICUT...
HAZARD...Minor flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Showers and thunderstorms will produce heavy rain as they track
across western Massachusetts and northern Connecticut. Rainfall
rates of up to 1 inch per hour are likely.
Morning commuters along Interstates 84 and 91 and the Mass Pike
should be prepared for low visibility and ponding of water on roads.
Locations impacted include...
Springfield, Hartford, West Hartford, Manchester, Chicopee, East
Hartford, Enfield, Westfield, Holyoke, Amherst, Vernon, Windsor,
Northampton, Agawam, West Springfield, South Windsor, Greenfield,
Orange, Deerfield and Simsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4227 7300 4233 7306 4238 7307 4239 7301
4263 7295 4266 7295 4267 7300 4270 7295
4270 7302 4273 7302 4271 7197 4180 7233
4179 7302 4181 7295 4188 7295 4197 7289
4197 7303 4204 7301 4204 7306 4210 7307
TIME...MOT...LOC 1128Z 242DEG 45KT 4263 7253 4197 7289
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JWDSpecial Weather Statement
National Weather Service Boston/Norton MA
745 AM EDT Thu Sep 22 2022
CTZ002-003-MAZ004-011-221245-
Hartford CT-Tolland CT-Eastern Hampden MA-Northern Worcester MA-
745 AM EDT Thu Sep 22 2022
...LINE OF STRONG THUNDERSTORMS APPROACHING GREATER HARTFORD AND
SPRINGFIELD...
At 744 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Southwick to Bristol. Movement was east at 35
mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor flooding from heavy rain.
Strong thunderstorms will be near...
Suffield, Granby, Southwick and East Granby around 750 AM EDT.
Agawam around 755 AM EDT.
Westfield, Avon and Longmeadow around 800 AM EDT.
Newington and West Springfield around 805 AM EDT.
Hartford, West Hartford, Enfield, Bloomfield and Somers around 810
AM EDT.
Springfield, East Hartford, Wethersfield and East Longmeadow
around 815 AM EDT.
Stafford and East Windsor around 820 AM EDT.
Wilbraham and Hampden around 825 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4208 7282 4220 7218 4176 7236 4164 7299
4167 7299
TIME...MOT...LOC 1144Z 250DEG 29KT 4203 7279 4167 7294
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JWDSpecial Weather Statement
National Weather Service Boston/Norton MA
803 AM EDT Thu Sep 22 2022
CTZ003-004-MAZ004-005-011-012-RIZ001-221300-
Tolland CT-Windham CT-Southern Worcester MA-
Central Middlesex County MA-Eastern Hampden MA-Northern Worcester MA-
Northwest Providence RI-
803 AM EDT Thu Sep 22 2022
...LINE OF STRONG THUNDERSTORMS APPROACHING CENTRAL MASSACHUSETTS
AND NORTHEAST CONNECTICUT...
At 802 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palmer to Rocky Hill. Movement was east at
50 mph.
HAZARD...Winds up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Heavy rain may cause minor flooding.
Strong thunderstorms will be near...
Brimfield around 810 AM EDT.
Warren and West Brookfield around 815 AM EDT.
Sturbridge and Brookfield around 820 AM EDT.
North Brookfield, Andover and East Brookfield around 825 AM EDT.
Mansfield, Coventry, Spencer, Leicester and Oakham around 830 AM
EDT.
Auburn and Paxton around 835 AM EDT.
Worcester, Holden, West Boylston and Chaplin around 840 AM EDT.
Shrewsbury, Grafton, Boylston and Hampton around 845 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
&&
LAT...LON 4243 7132 4176 7173 4176 7236 4230 7213
TIME...MOT...LOC 1202Z 252DEG 45KT 4217 7237 4167 7269
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JWDSpecial Weather Statement
National Weather Service Boston/Norton MA
837 AM EDT Thu Sep 22 2022
CTZ004-MAZ005-012>018-RIZ001-221330-
Windham CT-Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Northern Bristol MA-Central Middlesex County MA-Western Plymouth MA-
Eastern Norfolk MA-Southeast Middlesex MA-Northwest Providence RI-
837 AM EDT Thu Sep 22 2022
...STRONG THUNDERSTORM IN NORTHEAST CONNECTICUT...
At 836 AM EDT, Doppler radar was tracking a strong thunderstorm over
Thompson, or 18 miles north of Plainfield, moving northeast at 50
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor flooding from torrential rainfall.
This strong thunderstorm will be near...
Webster and Douglas around 845 AM EDT.
Sutton and Millville around 850 AM EDT.
Woonsocket, Northbridge, Uxbridge, North Smithfield, Blackstone,
Hopedale and Mendon around 855 AM EDT.
Franklin, Milford and Bellingham around 900 AM EDT.
Ashland, Holliston, Medway, Norfolk, Millis and Sherborn around
905 AM EDT.
Walpole, Sharon, Medfield and Dover around 910 AM EDT.
Needham, Norwood, Wellesley, Dedham, Canton and Westwood around
915 AM EDT.
Randolph and Milton around 920 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4183 7199 4199 7208 4240 7124 4209 7101
TIME...MOT...LOC 1236Z 241DEG 58KT 4196 7189
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JWDSpecial Weather Statement
National Weather Service Boston/Norton MA
850 AM EDT Thu Sep 22 2022
CTZ004-MAZ005>007-012>022-RIZ001>007-221345-
Windham CT-Eastern Essex MA-Southern Worcester MA-Suffolk MA-
Southern Plymouth MA-Central Middlesex County MA-Western Plymouth MA-
Eastern Norfolk MA-Barnstable MA-Western Essex MA-
Southeast Middlesex MA-Eastern Plymouth MA-Western Norfolk MA-
Southern Bristol MA-Northern Bristol MA-Eastern Kent RI-Newport RI-
Northwest Providence RI-Bristol RI-Washington RI-Western Kent RI-
Southeast Providence RI-
850 AM EDT Thu Sep 22 2022
...A LINE OF STRONG THUNDERSTORMS WILL CROSS RHODE ISLAND AND
EASTERN MASSACHUSETTS THIS MORNING...
At 849 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from northeast Connecticut into central and
northeast Massachusetts. Movement was east at 55 mph.
HAZARD...Minor flooding and possibly wind gusts to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Strong winds may cause minor damage such as downed
branches.
Locations impacted include...
Boston, Providence, Cambridge, New Bedford, Brockton, Quincy, Lynn,
Fall River, Newton, Warwick, Cranston, Lawrence, Somerville,
Pawtucket, Framingham, Haverhill, Waltham, Malden, Brookline and
Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4264 7059 4230 7105 4234 7088 4194 7062
4208 7015 4207 7015 4192 7055 4176 7047
4175 7045 4175 7048 4160 7133 4179 7137
4160 7140 4160 7137 4152 7179 4164 7199
4276 7109 4282 7082
TIME...MOT...LOC 1249Z 256DEG 52KT 4272 7106 4155 7200
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
JWDThe Boston radar (KBOX), 20 km away, was scanning. The volume nearest the first event began at 12:56 UTC.
2 lightning. Local standard time, as filed.
In Charlton, a lightning strike caused a house fire on H Foote Rd.
In Swansea, a house was struck by lightning on Midwood Dr. resulting in a small fire and minor damage. Report relayed by amateur radio.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051536, 1051537.